Senior Scene July 16, 2018

Unless you have been incredibly healthy throughout your lifetime, you are all familiar with the side effects of medication. We may take a drug to relieve pain, itching or heart attack risks, and end up drowsy, pudgy and unable to operate heavy machinery.  We typically accept those consequences as a small price for the relief of our original problem.

But what we may not realize is that taking more than one drug at the same time — or taking supplements in addition to medication — leaves us at risk of side effects from the interactions between them. The consequences can be severe, particularly for seniors.

Polypharmacy is a term used to describe the prescribing of multiple medications, leaving a patient at risk of dangerous drug interactions and potential adverse side effects like confusion and balance problems.  Polypharmacy can occur in a variety of ways:

  • Prescribing of an inappropriately high number of medications
  • Prescribing of more medications that may be necessary for a given condition
  • Prescribing of an inappropriate medication for that condition

According to research data published in 2013 in the Canadian Pharmacists Journal (Reducing Polypharmacy in the Elderly: Cases to Help You “Rock the Boat”), almost 30 percent of Canadian seniors over the age of 85 were taking more than 10 prescribed medications at a time, with a higher prevalence among patients in nursing homes.  A paper published in 2014 reports that nearly 50 percent of older adults take one or more prescriptions that are not medically necessary.

It is not difficult to imagine an individual with even mild cognitive impairment mixing up the prescriptions or suffering from adverse drug reactions.  Taking multiple medications at different times of the day can be complicated and increase your risk of making a mistake. For example, you may forget to take medication at the correct time or you may take a dose twice.

The authors highlight a complicating factor of “prescribing cascades”, in which a prescription is written for yet another medication to counteract symptoms of a negative side effect or interaction between two or more other prescribed drugs.  Polypharmacy can lead to potentially devastating falls, broken hips, and head injuries, many of which account for preventable visits to emergency care and higher mortality risk overall.

Polypharmacy can be addressed on two fronts: by health-care providers, and patients themselves.  Pharmacists and clinicians have called for better monitoring of a patient’s total drug load, with improved tracking of prescriptions, and efforts to “deprescribe”.  The 2013 paper advocates gradually weaning patients off dubious medications and educating patients about the risks and benefits of the drugs they are prescribed, along with information about how to manage multiple prescriptions.

Thousands of medications are available, and pharmacists and doctors cannot know the possible side effects from all combinations of any two. When three or more drugs are prescribed, pharmacists are even less likely to know all possible side effects. But it is clear that polypharmacy, the simultaneous use of five or more medications by a patient, can lead to severe consequences.

Tune in again next week for some additional information about medications and seniors in addition to some helpful hints for managing issues with polypharmacy and deprescribing.

Information in this column is compiled by Shell-Lee Wert- Executive Director of CCSH, 470 Dundas Street East, Unit 63, Belleville, K8N 1G1.  Please visit our website at https://ccsh.ca, or email me at shell-leew@ccsh.ca or check out our CCSH Facebook page, or call 613-969-0130 or 613-396-6591 for information and assistance.  CCSH is a proud United Way member agency.  Funding in part from the South East Local Health Integration Network